Hail, Boone
- When
- August 20, 3:55 PM CST
- Where
- Boone County, 8 mi N of Primrose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.746, -98.230
Very unstable conditions developed during the afternoon of August 20th over eastern Nebraska as a warm front set up from central into southeast Nebraska by early afternoon. Temperatures were in the 90s with dew points in the 70s south of the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Very unstable conditions developed during the afternoon of August 20th over eastern Nebraska as a warm front set up from central into southeast Nebraska by early afternoon. Temperatures were in the 90s with dew points in the 70s south of the boundary. A strong upper level disturbance that moved across the state helped trigger thunderstorm development by mid afternoon as it brought a wind shift of drier air eastward to meet the unstable conditions. Severe thunderstorms quickly developed and they congealed into several bow echo type configurations as they tracked across both the Lincoln and Omaha metro areas and then into southwest Iowa. Moderate amounts of wind damage was reported with the activity along with scattered large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 1:44 PM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 244 PM CDT MON AUG 20 2007 .DISCUSSION... SEVERE WEATHER POTENTIAL THROUGH THE EVENING HOURS IN THE PRIMARY FORECAST CONCERN. THE WEEK AS A WHOLE LOOKS ACTIVE...WITH POTENTIAL FOR SEVERE STORMS AND FLOODING THE NEXT FEW DAYS FROM LATE IN THE AFTN THROUGH THE EVENING. SURFACE ANALYSIS EARLY THIS AFTN SHOWED A COMPLEX PATTERN. LOW PRES CENTER WAS LOCATED JUST NORTH OF KONL AT 19Z WITH A WARM FRONT EXTENDING EAST THEN SOUTHEAST ACROSS IA. A SECOND LOW WAS JUST WEST OF KHLC ALONG SURFACE TROUGH. GUSTY NORTHWEST WINDS NOTED BEHIND WINDSHIFT. PLENTY OF MOISTURE IN PLACE AHEAD OF WINDSHIFT WITH 70S DEWPOINTS. TEMPS AHEAD OF THE TROUGH IN KS WERE NEAR 100 F. 18Z OAX SOUNDING STILL SHOWED SOMEWHAT OF A CAP AND PRECIPITABLE WATER OF 1.68 INCHES. WATER VAPOR LOOP SHOWED A STRONG SHORTWAVE MOVING ACROSS THE NRN PLAINS WITH SOME EXTENSION DOWN INTO NE AND KS. TONIGHT...EXPECT MAIN ACTIVITY TO BE WINDING DOWN BY 06Z BUT WILL KEEP SOME LOW POPS IN SERN NE/SWRN IA OVERNIGHT. ADEQUATE SHEAR EXPECTED TO BE IN PLACE FOR STORMS TO WORK ON...SO AT LEAST SOME SEVERE STORMS SHOULD OCCUR ALONG WITH AREAS OF HEAVY RAIN. FRONTAL BOUNDARY IS EXPECTED TO BE MOVING NORTH AND SOUTH THROUGH THE AREA DURING THE NEXT FEW DAYS. TIMING SHORTWAVE ENERGY MOVING THROUGH THE REGION WILL BE IMPORTANT. WE WILL BE UNDER THE INFLUENCE OF DECENT WEST/SOUTHWEST FLOW ALOFT THE NEXT FEW DAYS WITH RIDGING OVER THE SWRN U.S. AND SERN STATES. TROUGH AXIS SEEMS TO SHIFT EAST OF US BY SATURDAY...AND THAT SHOULD ALLOW FOR A DRIER PATTERN. HAVE HIGHS TUESDAY IN THE UPPER 80S TO MID 90S...IN THE MID 80S TO LOWER 90S WEDNESDAY AND THURSDAY...THEN MAINLY 80S FRIDAY THROUGH MONDAY. DID NOT ADD PCPN INTO THE NEW DAY 7 (MONDAY) JUST YET AS FRONT PUSHES IN...BUT MIGHT NEED TO ADD IF LATER MODEL RUNS STILL SHOW POTENTIAL. && .AVIATION... FOR THE FOLLOWING TAF SITES...KOFK/KOMA/KLNK TSRA WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING AT KOFK/KOMA/KLNK AS AN AREA OF LOW PRESSURE AND ATTENDANT FRONTAL SYSTEM MOVE INTO THE AREA. SOME OF THESE STORMS MAY CONTAIN HAIL HIGH WINDS...AND HEAVY RAIN. MVFR CIGS AND VSBYS WILL AT TIME ACCOMPANY THE STORMS AND WITH THE MOISTURE IN THE VICINITY UNTIL TUESDAY MORNING...LINGER INTO THE MORNING HRS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...MILLER AVIATION...ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 447 PM CDT MON AUG 20 2007 IAZ043-055-056-069-079-080-090-091-NEZ015>018-030>034-042>045- 050>053-065>068-078-088>093-211100- ANTELOPE-BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 447 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY SEVERE THUNDERSTORMS ARE LIKELY OVER PORTIONS OF THE AREA THROUGH THE MID EVENING HOURS. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT. WIND SHEAR AND INSTABILITY ARE FAVORABLE FOR SUPERCELL STORMS. THE MAIN THREATS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS... BUT SOME TORNADOES ARE POSSIBLE. THE COVERAGE OF STORMS SHOULD DECREASE BY MIDNIGHT. A SIMILAR SITUATION IS POSSIBLE ON TUESDAY. HIGH INSTABILITY AND WIND SHEAR SUGGEST LARGE HAIL AND DAMAGING WINDS...AND MAYBE A TORNADO OR TWO...WILL BE POSSIBLE ALONG ANOTHER FRONT MOVING INTO THE AREA TUESDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY SEVERE STORMS MAY LINGER INTO TUESDAY EVENING. THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED THROUGH THE END OF THE WORK WEEK. SEVERE STORMS WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND EVENING. LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE WEATHER THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD PASS ALONG ANY SEVERE WEATHER REPORTS OR HEAVY RAIN AMOUNTS THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE AGAIN TUESDAY AFTERNOON. NEZ011-012-211100- CEDAR-KNOX- 447 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF NORTHEAST NEBRASKA THROUGH THE EVENING. THE MAIN THREATS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. THE COVERAGE OF STORMS SHOULD DECREASE BEFORE MIDNIGHT. A SIMILAR SITUATION IS POSSIBLE ON TUESDAY. HIGH INSTABILITY AND WIND SHEAR SUGGEST LARGE HAIL AND DAMAGING WINDS...AND MAYBE A TORNADO OR TWO...WILL BE POSSIBLE ALONG ANOTHER FRONT MOVING INTO THE AREA TUESDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY SEVERE STORMS MAY LINGER INTO TUESDAY EVENING. THE WEATHER PATTERN IS EXPECTED TO REMAIN UNSETTLED THROUGH THE END OF THE WORK WEEK. SEVERE STORMS WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND EVENING. LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE WEATHER THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD PASS ALONG ANY SEVERE WEATHER REPORTS OR HEAVY RAIN AMOUNTS THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE AGAIN TUESDAY AFTERNOON. MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1139 AM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 2 SE DEFIANCE 41.80N 95.31W
08/20/2007 E0.75 INCH SHELBY IA PUBLIC
&&
JBThe Grand Island radar (KUEX), 159 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
14 hail, 12 thunderstorm wind, 1 tornado. Local standard time, as filed.
Reported near the jct of Highways 52 and 91.
Thunderstorm wind gusts estimated at 60 mph lasted for around 15 minutes southwest of Dorchester. These strong winds downed numerous 4 to 6 inch tree limbs and caused some damage to a chimney.
A spotter measured a thunderstorm wind gust of 68 mph which caused some tree damage in the area.
Nickel size hail was accompanied by winds strong enough to break 2 inch tree limbs.
A long door on rollers at a grainery were blown off by thunderstorm winds estimated at 60 mph.
Thunderstorm wind gusts were estimated at 70 mph according to the Milford Police Chief. The winds broke large tree limbs in town and flipped two silage wagons.
A large section of a tree was blown onto the roof of a house in town causing moderate damage.
A tornado was first reported by emergency management and then verified by a NWS storm survey and later by video from a storm chaser. The tornado caused sporadic tree and crop damage from 3 1/2 miles south of Richland, on the north bank of the Platte River where it first touched down, to around 4 miles east of Richland.
Thunderstorm winds estimated at around 60 mph blew down an old grain elevator no longer in use in Denton.
A damaging wind producing MCS tracked across the Lincoln area bringing wind gusts as high as 82 mph which were measured by the Lincoln ASOS at 650 pm CDT. Other wind gusts of similar magnitude were reported just west of Lincoln near Emerald, in downtown Lincoln and at 70th and Cornhusker. The strong winds knocked down numerous large branches and many trees across the area downing power lines and causing some building and vehicle damage. Scattered power outages were reported across town. The winds also swamped several boats in the Capitol Beach area and blew over several semi trailers. Scattered reports of hail accompanied the winds, with the largest being golf ball size near 56th and Van Dorn Streets.
Hail was reported across sections of the Lincoln area, including the downtown area, mid town and the intersection of Highway 77 and Interstate 80. Some of the hail was up to golf ball size which was reported near 56th and Van Dorn Streets.
A bow echo raced across the Omaha metropolitan area bringing strong winds which downed numerous large tree limbs and uprooted a few trees. This caused scattered damage across town, especially in the central and eastern parts of the city where felled trees caused damage to houses and vehicles and downed power lines. An estimated 20,000 customers lost power. A wind gust of 68 mph was measured by ASOS at Omaha Eppley at 746 pm CDT and a 60 mph gust was measured at 755 pm. Winds of 60 mph or greater were observed over most of the city.
Thunderstorm winds estimated at 60 mph downed eight inch tree limbs at the Louisville State Recreation Area.
Strong winds spread from the Papillion area across Bellevue and Offutt AFB causing scattered tree damage and downed power lines. A wind gust of 67 mph was measured at Offutt AFB at 752 pm CDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41794, 41795, 41796, 41811, 41807, 41797, 41798, 41808, 41799, 42167, 41800, 41801, 41802, 47794, 42157, 47791, 42165, 50105, 41768, 41762, 41803, 41792, 41804, 41806, 41809, 41810, 41805.